Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS Springfield, MO

June 28, 2001Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2001, 3:02 PM CDT for Barry County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 28, 2001, 3:02 PM CDT (20:02 UTC)
Expired
Jun 28, 2001, 4:00 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barry County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:45 PM CDTThunderstorm Wind 52 EMonett, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282002
SVRSGF
MOC009-282100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT THU JUN 28 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 400 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EXETER...OR 16 MILES NORTHEAST OF PEA     
  RIDGE...REMAINING NEARLY STATIONARY. THIS SEVERE THUNDERSTORM WILL 
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EXETER BY 320 PM CDT.
   AREAS NEAR AND JUST WEST OF CASSVILLE THROUGH 345 PM.
   EAGLE ROCK THROUGH 345 PM.

THE TOWNS OF WAYNE AND RIDGLEY ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3652 9403 3653 9377 3692 9388 3691 9405

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:25 AM CDT, 12 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 2:25 AM CDT, 12 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU JUN 28 2001

WHAT CAN I SAY...SLOW MOVING UPPER LOW WILL CONTINUE TO ROTATE OVER
THE CWA THROUGH FORECAST PERIOD.  5H TEMPS ARE AROUND -12C TO -14C
WITH 7H TEMPS AT 4C OR 5C.  STLT SHOWS MOSTLY CLEAR/PARTLY CLOUDY
SKIES OVER MOST OF WRN 1/2 OF CWA ATTM. TODAY SHOULD BE CARBON COPY
OF YESTERDAY...MORNING SUN WITH CB BUILDING BY EARLY AFTERNOON AND
THEN SCATTERED TSRA POPPING UP WITH A FEW GOING SEVERE WITH LARGE
HAIL AND LOCALLY HEAVY RAIN AS MAIN THREAT.  TSRA/SHRA SHOULD END BY
LATE EVENING.

WILL GO PERSISTENCE WITH TEMPS AND SEE NO REASON TO CHANGES POPS
FROM CURRENT FORECAST. WILL BROAD BRUSH A 50 POP ACROSS CWA AS
SOME AREAS WILL BE DRY AND SOME WILL GET 1...2 OR MORE INCHES OF RAIN
WITH SLOW MOVING TSRA THAT DEVELOP AS CYCLONIC 7H WINDS ARE AROUND 10
KNOTS THRU FORECAST PERIOD. THUS WILL KEEP WORDING OF "RAIN HEAVY AT
TIMES".

EXTENDED FORECAST NOT MUCH CLEARER...WILL KEEP MENTION OF PCPN IN FOR
SATURDAY...DRY AFTER THAT...BUT WILL WAIT FOR NEW FMR.

FCSTID = 7
SGF   81  64  81  63 /  50  50  50  50
JLN   84  65  84  65 /  50  50  50  50
UNO   81  63  81  63 / T 50  50  50  50
VIH   80  63  80  63 /  50  50  50  50

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Jun 28, 1:02 PM CDT, 2 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUN 28 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHEAST
MISSOURI AND CONTINUED TO MOVE SLOWLY WEST. SIMILAR CONDITIONS
EXIST TODAY AS COMPARED TO YESTERDAY. COLD AIR ALOFT WITHIN
THIS LOW WAS LOCATED ABOVE A WARM AND VERY HUMID AIRMASS AT THE
SURFACE. THE COMBINATION OF THESE TWO EXTREMES OF TEMPERATURE
RESULTS IN A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL
SIZE HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
THUNDERSTORMS WILL BE SLOW MOVING...RESULTING IN LOCALIZED FLOODING
OF STREETS...LOW LYING AREAS...LOW WATER CROSSINGS...AND SMALL CREEKS
AND STREAMS.

THUNDERSTORMS ARE MOST LIKELY TO DEVELOP AND OCCUR OVER EXTREME
SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI. MAINLY
ALONG AND WEST OF A LINE FROM OSCEOLA...TO BUFFALO...TO AVA...AND
TO GAINESVILLE. ELSEWHERE THUNDERSTORM COVERAGE WILL BE ISOLATED
TO WIDELY SCATTERED.

CLOUD TO GROUND LIGHTNING WILL BE A SIGNIFICANT HAZARD IN ANY OF
THE STORMS. BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD
KEEP ALERT TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE
TO THE SKY AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES
IN YOUR LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE
SURE TO SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

THUNDERSTORMS SHOULD DISSIPATE BY...OR AFTER SUNSET THIS EVENING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
STATEMENTS AND UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING.

.EXTENDED OUTLOOK...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. AGAIN SOME STORMS COULD
REACH SEVERE LIMITS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Jun 27, 7:37 PM CDTFlash Flood WarningSGFBarton, Jasper113 min
Jun 27, 8:56 PM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Jun 28, 3:08 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 28, 3:25 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence50 min
Jun 28, 3:29 PM CDTSevere Thunderstorm WarningSGFNewton46 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningSGFHowell49 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningSGFMcDonald43 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningSGFGreene43 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningSGFGreene, Polk47 min
Jun 28, 5:50 PM CDTSevere Thunderstorm WarningSGFBarton40 min
Jun 28, 6:18 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jun 28, 6:33 PM CDTSevere Thunderstorm WarningSGFTaney42 min
Jun 28, 6:47 PM CDTFlash Flood WarningSGFChristian, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.